The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

FALMOUTH HOSPITAL 67 & 100 TER HEUN DRIVE FALMOUTH, MA 02540 Dec. 9, 2015
VIOLATION: PATIENT RIGHTS: CARE IN SAFE SETTING Tag No: A0144
Based on review of 2 (Patients #1 and #2) of 8 patients with Adverse Drug Reactions (ADR, any unintended response to a drug), and interviews, the Hospital failed to assure staff appropriately reported and documented in ADR's according to Hospital policy.


Findings include:


1.) Hospital policy titled Medication Administration, dated June 2014, indicated staff documented in the patient's medical record adverse drug reactions. Hospital policies titled Medication Administration, dated June 2014; Adverse Drug Reaction Reporting, dated October 2013; Patient Event Reporting System, dated February 2014, and Hospital Standard of Care titled, Safe Medication Administration Practices, dated 12/3/15, indicated that in order to improve patient care and safety, all staff reported adverse drug reactions in the Hospital's electronic incident reporting system.


Patient #1:

2.) The Surveyor interviewed Patient #1 at 12:13 P.M., on 12/1/15. Patient #1 said he/she had surgery and the Hospital gave him/her a drug that made him/her loose his/her memory, have nightmares and "tied him/her up" . Patient #1 said 30 days later he/she had another surgery and was "nuts" and did not know where he/she was.

3.) Patient #1: Physician Progress Note, dated 5/13/15 indicated Patient #1 had right and left iliac (groin) artery repair (surgery) and Physician Progress notes dated 5/14/15 through 5/15/15 indicated Patient #1 had delirium (confusion) possibly due to Oxycodone (narcotic).

4.) Medication Administration Record, dated 5/13/15 at 8:13 P.M., indicated Patient #1 received Oxycodone for post-surgery pain. Nurses Note, dated 5/14/15 at 3:14 A.M., through 5/15/15 at 5:03 A.M., indicated Patient #1 had hallucinations, was paranoid and was sedated (medicated); and a soft restraint used for combative behavior.

5.) The Surveyor interviewed the Chief Medical Officer (CMO) on 12/3/15 at 10:00 A.M. and on 12/9/15 at 8:00 A.M. The CMO said Patient #1's confusion appeared to be a reaction to medications and communicated this with Anesthesia prior to Patient #1's surgery scheduled for June 2015.

6.) Patient #1's medical record indicated physicians admitted Patient #1on 6/23/15. The Anesthesia Preadmission Evaluation, dated 6/22/15 at 9:00 A.M., Antibiotic Administration Recommendations, dated 6/22/15 at 10:00 A.M., Nursing Admission Note, dated 6/23/15 at 7:30 A.M., Admission History and Physical, dated 6/22/15 at 8:12 P.M., and the Anesthesiologist's Order Sheet, dated 6/23/15 at 7:25 A.M., did not indicate any known drug allergies or adverse drug reactions or side effects.

7.) The Anesthesiologist's Order Sheet indicated a post-surgery pain medication order for Morphine. The Post Anesthesia Care Record and the PCA Documentation Sheet, dated 6/23/15 at 12:45 P.M. through 2:15 P.M. indicated Patient #1 received Morphine.

8.) The Discharge Summary, dated 6/26/15 at 9:06 A.M. indicated post-surgery, Patient #1 developed confusion which was noted in his/her pervious admission, was probably secondary to Morphine; opioids (narcotics) were discontinued and Patient #1 received Tramadol (non-narcotic) for post-surgery pain.

9.) Discharge Instructions, dated 6/26/15 at 8:52 A.M. indicated physicians discharged Patient #1 to a Skilled Nursing Facility (SNF). The Discharge Instructions did not indicate an adverse drug reaction to narcotics. The Prescription, dated 6/26/15, for Patient #1's post-surgery pain medication (Tramadol) indicated Patient #1 had no known drug allergies, and the prescription did not indicate Patient #1's adverse drug reaction to narcotics.

10.) The Surveyor interviewed the Chief Nursing Officer (CNO), the Clinical Risk Manager (CRM), at 8:30 A.M. and 11:30 A.M. on 12/3/15 and the Pharmacy Manager at 9:30 A.M. on 12/9/15. The Pharmacy Manager said that staff did not report Patient #1's adverse drug reactions of the 5/13/15 and 6/23/15 admissions. The Pharmacy Manager said it was his expectation that staff reported Patient #1's adverse drug reactions because a pharmacist would have evaluated all of Patient #1's medications with side effects and communicated their findings with Patient #1's physicians. The CNO and CRM also said that it was their expectation that staff filed an adverse drug reaction report.

11.) Hospital policy titled Adverse Drug Reaction Reporting, dated October 2013, indicated that the Pharmacy and Therapeutics Committee reviewed all significant adverse drug reactions.

12.) Review of the Pharmacy and Therapeutics Committee Minutes, dated 4/16/15, 6/18/15 and 8/20/15, did not indicated Patient #1's adverse drug reactions of May and June 2015 admissions for surgery were reviewed.

Patient #2:

13.) Emergency Department (ED) Record, dated 3/2/15, indicated Patient #2 had a mild to moderate allergic medication reaction. The ED Record indicated an ED physician discharged Patient #2 with a prescription for an Epi-pen (medication for a severe allergic reaction). Review on 12/9/15, of the identified allergy screen in the Patient #'2 electronic medical record did not indicate an allergy to Gadoxetate (contrast medication used in Radiology).

14.) The Adverse Drug Report, dated 3/2/15, indicated Patient #2 had an adverse drug reaction to Gadoxetate. The report did not indicate staff added the adverse drug reaction information to Patient #2's medical record.

15.) Pharmacy and Therapeutics Committee Minutes, dated 4/16/15, indicated Patient #2 had an adverse drug reaction to Gadoxetate. The Pharmacy and Therapeutics Committee Minutes indicated Patient #2 developed an itchy rash and staff sent Patient #2 to the Emergency Department.